AddictionDrug AddictionHeroin AddictionRehabheroin abuse

Heroin is a highly addictive opiate. It causes intense cravings and severe withdrawals. When someone is addicted to heroin, they might try to deny or hide their use. They are afraid that being discovered means they may have to stop using the drug. If you have a heroin use disorder, you may feel a strong survival instinct to continue using heroin, even though heroin can be deadly. This causes you to go to great lengths to attempt to hide heroin abuse. Knowing the signs of heroin abuse can help you make the decision to enter a heroin treatment program.

Heroin and Paraphanalia

Heroin requires paraphernalia for use because it is not taken orally. It is injected, snorted, or smoked. Many of the items used are common household items. but they will be found together with heroin use. A lighter and a glass tube are used to smoke heroin. A lighter and spoon are used to heat heroin for injection with a syringe. A glass tube, cut straw, or rolled up dollar bill can be used to snort heroin. You may also find a card or razor blade used to move the heroin into lines before snorting.

These items can be used for other drugs as well. They are clear signs of drug use, but not heroin abuse. One way to be sure that someone is using heroin is to find their heroin. Heroin is a powder that is often white or brown. Black tar heroin looks like it sounds. It is a black tarry substance that is also heroin.

Signs of Opioid Abuse

Heroin and other opioids have similar effects, so these signs indicate the person is abusing some type of opioid.

Signs of opioid intoxication include:

  • Falling asleep suddenly or extreme drowsiness, known as nodding
  • Constricted pupils, which causes the pupils to look smaller
  • Itching
  • Confusion or inability to form coherent thoughts
  • Extreme relaxation and sense of well being

The high from opioid abuse causes euphoria and relaxation. Heroin produces an intense high. The person may feel as if all their problems are gone and they are floating in the clouds, at least until the high wears off.

Withdrawal from Heroin Abuse

The high the person experiences is followed by a crash. Heroin is a fast-acting opioid. The euphoria comes on very quickly, but it also fades abruptly. Opioid withdrawal symptoms can begin within 6-12 hours after taking heroin. These symptoms peak 24-72 hours after the last dose and begin to decrease 3-4 days after stopping.

Heroin users often go through regular periods of withdrawal because they can’t obtain the drug. They may also experience withdrawal symptoms if they cut down on how much heroin they are using. These symptoms are less severe but may drive the person to start using heavily again to avoid them.

Symptoms of heroin withdrawal include:

  • Intense cravings
  • Nausea, vomiting, and diarrhea
  • Aches and pains
  • Insomnia
  • Mood changes including depression, anxiety, and a sense of doom or impending death

Other Signs of Heroin Abuse

There are also behavioral changes associated with heroin abuse. They may go from having an active social life to isolating. They lose interest in things they once enjoyed, including hobbies and spending time with loved ones. They are often prone to mood swings. They may experience frequent depression or angry outbursts. You’ll likely notice that they are not acting like themselves.

If they are injecting heroin, you may notice needle marks on their arms or other parts of their body. They may attempt to hide these by wearing long sleeves no matter the weather or by avoiding undressing in front of a partner.

Heroin Rehab at Serenity Light Recovery

Heroin is nearly impossible to recover from without attending a heroin rehab. Treatment often includes medication replacement therapy to manage or minimize withdrawal symptoms, addiction education, and therapy. If you or a loved one needs heroin rehab in Angleton, Texas, contact Serenity Light Recovery at 855.658.6109. Recovery is possible with the right treatment.